Illinois, 2010

Blizzard and Winter Weather in Illinois, December 11 to 12, 2010

December 11 to 12, 2010 · NWS DVN · 13 events in 13 counties and zones

A blizzard struck portions of eastern Iowa and western Illinois on December 11-12, 2010. A strong upper level disturbance and powerful jet stream began diving out of the northern Rockies.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A blizzard struck portions of eastern Iowa and western Illinois on December 11-12, 2010. A strong upper level disturbance and powerful jet stream began diving out of the northern Rockies. Low pressure then formed across the northern Plains and tracked into western Iowa. This cyclone then intensified considerably as it pushed into northern Illinois. Even though snowfall was generally only in the 1 to 4 inch range, strong winds gusting to 40 to 50 mph generated blizzard conditions in some locations. The worst blizzard conditions were observed west of Interstate 380/Highway 218 in eastern Iowa, and also in portions of western Illinois. Roads were impassable and drifts several feet high which stranded some motorists. The strong winds also toppled a tree onto a house in Marion, Iowa and flipped a metal shed off its cement foundation in Cedar Rapids, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 11, 7:41 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 11, 7:41 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
741 PM CST SAT DEC 11 2010

.UPDATE...
WINTER STORM EVOLVING SIMILAR TO CURRENT FORECAST...WILL BE
MAKING MINOR CHANGES TO THE FORECAST. SNOW AMOUNTS SLIGHTLY
REDUCED OVERNIGHT AND SUNDAY MORNING FOR ADDITIONAL ACCUMULATIONS
OF A POWDERY 2 TO 5 INCHES...THIS WILL BE EASILY BLOWN IN THE
STRONG WINDS LATER TONIGHT AND SUNDAY.

STRONG WINDS AND BLIZZARD CONDITIONS ARE ON TAP TO ARRIVE IN NW
SECTIONS OF FORECAST AREA AROUND 9 TO 10 PM. THIS WILL SPREAD
SOUTHEAST ARRIVING IN THE GREATER QUAD CITIES AREA BETWEEN
MIDNIGHT AND 2 AM AND THE EXTREME SE SECTIONS BETWEEN 3 AM AND 5 AM.
ALL AREAS WILL EXPERIENCE 12 HOURS OR MORE OF WINDS 30 TO 50 MPH. LATEST
SFC OBSERVATIONS THE PAST 3 HOURS ARE CONFIRMED IN LATEST UPPER AIR
DATA JUST NOW COMING. PER LOCAL STUDIES...TECHNIQUES AND CALCULATIONS...SOME
GUSTS WILL REACH 55 MPH ACROSS THE REGION. THERE REMAINS THE
POTENTIAL FOR A FEW GUSTS AROUND 60 MPH. THE RAIN EARLIER TODAY...THAT
MAY HAVE FROZEN ON ELECTRICAL WIRES COMBINED WITH THE LONG DURATION
OF HIGH WINDS WILL MAKE FOR FAVORABLE SITUATION FOR EXTENDED POWER
OUTAGES. WILL BE EMPHASIZING THIS IN THE LATEST BLIZZARD WARNING
PRODUCT...CHIWSWDVN OVER THE NEXT HOUR.

AGAIN...THIS SYSTEM WILL PRODUCE VERY DANGEROUS CONDITIONS OVER
THE AREA THE NEXT 24 HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR JO DAVIESS-ROCK
     ISLAND.

     BLIZZARD WARNING FROM 3 AM TO 9 PM CST SUNDAY FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     STEPHENSON-WARREN-WHITESIDE.

MO...BLIZZARD WARNING UNTIL 6 PM CST SUNDAY FOR CLARK-SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Dec 11, 3:48 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CST SAT DEC 11 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
348 PM CST SAT DEC 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BLIZZARD AND LIFE THREATENING CONDITIONS WILL BE BEGINNING WEST OF
THE MISSISSIPPI RIVER LATER THIS EVENING...SPREADING EASTWARD INTO
ILLINOIS LATER TONIGHT. SNOW AND VERY COLD TEMPERATURES...COMBINED
WITH FREQUENT WIND GUSTS OVER 50 MPH CAN BE EXPECTED. A BLIZZARD
WARNING IS IN EFFECT FOR ALL OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLIZZARD AND LIFE THREATENING CONDITIONS WILL CONTINUE ON SUNDAY.
SNOW WILL GRADUALLY END BUT WIND GUSTS OVER 50 MPH IN THE MORNING
WILL ONLY GRADUALLY DIMINISH FROM WEST TO EAST. A BLIZZARD WARNING
IS IN EFFECT FOR ALL OF THE AREA ON SUNDAY.

VERY COLD TEMPERATURES SUNDAY NIGHT AND MONDAY WILL CREATE WIND
CHILL READINGS AS LOW AS 20 TO 30 BELOW.

THERE WILL BE ANOTHER CHANCE FOR SNOW WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. HOWEVER SNOW AND
EXCESSIVE BLOWING AND DRIFTING REPORTS WOULD BE APPRECIATED
TONIGHT AND SUNDAY. WIND GUSTS OVER 40 MPH WILL ALSO BE APPRECIATED.

HAASE

In the hours before

Local storm report, Dec 11, 8:19 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     SNOW             1 ENE SOUTH GARY OWEN   42.24N 90.78W
12/11/2010  M2.5 INCH        JACKSON            IA   TRAINED SPOTTER

            SNOWFALL FROM THIS AFTERNOON.

&&

LEGRO
Local storm report, Dec 11, 8:20 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     SNOW             4 WNW DUBUQUE           42.52N 90.76W
12/11/2010  M3.8 INCH        DUBUQUE            IA   TRAINED SPOTTER

            FLURRIES AT THIS TIME.

&&

BILLN
Special weather statement, Dec 11, 9:26 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CST SAT DEC 11 2010

IAZ040-041-051-052-063-064-076-077-087-120530-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD
926 PM CST SAT DEC 11 2010

...BLIZZARD CONDITIONS TO DEVELOP BY MIDNIGHT...

STRONG WINDS WILL RAPIDLY DEVELOP OVER THE NEXT COUPLE OF HOURS. WIND
SPEEDS OF 30 TO 40 MPH WITH FREQUENT GUSTS TO 45 MPH AND POSSIBLY
OVER 50 MPH WILL COMBINE WITH LIGHT TO MODERATE SNOW...CREATING
BLIZZARD CONDITIONS BY MIDNIGHT. CONDITIONS ARE ALREADY RAPIDLY
DETERIORATING IN THE INDEPENDENCE AND VINTON AREAS. THESE
CONDITIONS WILL SPREAD SOUTHEAST. IN MANY LOCATIONS...BLIZZARD TO
NEAR BLIZZARD CONDITIONS WILL DEVELOP WITHIN AN HOUR FROM PREVIOUS
CONDITIONS OF LIGHT WINDS AND LITTLE OR NO SNOWFALL. THESE
DANGEROUS CONDITIONS WILL CONTINUE AND DETERIORATE FURTHER INTO
SUNDAY MORNING.

NICHOLS
Local storm report, Dec 11, 9:37 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     SNOW             4 E WHAT CHEER          41.41N 92.28W
12/11/2010  M2.0 INCH        KEOKUK             IA   TRAINED SPOTTER

            MEASURED 1.5 INCHES SINCE SNOW STARTED AGAIN THIS
            EVENING.

&&

LEGRO
Local storm report, Dec 11, 9:46 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     SNOW             DUBUQUE                 42.50N 90.69W
12/11/2010  M3.2 INCH        DUBUQUE            IA   TRAINED SPOTTER

            MEASURED 0.6 INCHES IN THE LAST HOUR. UPDATED TOTAL.

&&

LEGRO
Local storm report, Dec 11, 10:34 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 PM CST SAT DEC 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     SNOW             3 NNE DOWNING           40.52N 92.34W
12/11/2010  E1.0 INCH        SCOTLAND           MO   TRAINED SPOTTER

            LIGHT SNOW CONTINUES

&&

BILLN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 blizzard. Local standard time, as filed.

Winter Weather, Rock Island

When
December 11, 10:40 PM CST to December 12, 10:00 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
December 11, 11:00 PM CST to December 12, 11:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Blizzard, Henry

When
December 11, 11:00 PM CST to December 12, 11:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter reported visibility less than a quarter mile in snow and blowing snow at 0833 CST.

Winter Weather, Jo Daviess

When
December 11, 11:00 PM CST to December 12, 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 11, 11:00 PM CST to December 12, 11:00 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 11, 11:00 PM CST to December 12, 12:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 11, 11:00 PM CST to December 12, 12:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
December 12, 12:15 AM CST to 10:30 AM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
December 12, 12:30 AM CST to 11:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Blizzard, Bureau

When
December 12, 1:00 AM CST to 12:00 PM CST
Where
Bureau forecast zone
Reported by
Law Enforcement
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Law enforcement reported moderate snow falling with high winds and zero visibility all across the county at 0855 CST. Roads were impassable in many areas with mutiple vehicles stranded with occupants inside. They were all rescued.

Blizzard, Warren

When
December 12, 2:00 AM CST to 12:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Blizzard, McDonough

When
December 12, 3:15 AM CST to 12:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Blizzard, Putnam

When
December 12, 5:00 AM CST to 12:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272752, 272744, 272747, 272748, 272750, 272753, 272755, 272745, 272746, 272743, 272754, 272749, 272751.